Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 21, NWS Phoenix, AZ

July 17, 2022Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 17, 2022, 8:47 PM MST for Maricopa County, Arizona. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2022, 8:47 PM MST (03:47 UTC)
Expired
Jul 17, 2022, 10:45 PM MST
In force
118 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 14 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
3153 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

038 
WGUS55 KPSR 180347
FFWPSR
AZC013-180545-
/O.NEW.KPSR.FF.W.0021.220718T0347Z-220718T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
847 PM MST Sun Jul 17 2022

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 1045 PM MST.

* At 847 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Mesa, Chandler, Gilbert, Freestone Park, Gilbert City Hall, 
  Downtown Mesa, Superstition Springs Mall and Fiesta Mall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3343 11181 3343 11174 3340 11169 3334 11168
      3332 11173 3332 11181 3337 11187 3341 11185

FLASH FLOOD...RADAR INDICATED

$$

18
2 follow-up statements
688 
WGUS75 KPSR 180437
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
937 PM MST Sun Jul 17 2022

AZC013-180545-
/O.CON.KPSR.FF.W.0021.000000T0000Z-220718T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
937 PM MST Sun Jul 17 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MST THIS 
EVENING FOR MARICOPA COUNTY...

At 937 PM MST, Doppler radar indicated thunderstorms have ended 
across the warned area. However, between 1 and 1.5 inches of rain 
have fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Mesa, Chandler, Gilbert, Freestone Park, Gilbert City Hall, 
  Downtown Mesa, Superstition Springs Mall and Fiesta Mall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3343 11181 3343 11174 3340 11169 3334 11168
      3332 11173 3332 11181 3337 11187 3341 11185

FLASH FLOOD...RADAR INDICATED

$$

18
717 
WGUS75 KPSR 180541
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1041 PM MST Sun Jul 17 2022

AZC013-180551-
/O.EXP.KPSR.FF.W.0021.000000T0000Z-220718T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1041 PM MST Sun Jul 17 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1045 PM MST THIS EVENING FOR 
MARICOPA COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3343 11181 3343 11174 3340 11169 3334 11168
      3332 11173 3332 11181 3337 11187 3341 11185

$$

18

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 4:54 PM MST, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 17, 4:54 PM MST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
454 PM MST Sun Jul 17 2022

.UPDATE...
Updated Aviation section.

&&

.SYNOPSIS...
The Excessive Heat Warning for the Imperial Valley and Salton Sea
areas remains in effect today. A slight dip in temps expected
Monday across the foreast area, but overall temperatures will
remain hot with very little change in highs expected for the rest
of the work week. Sufficient monsoonal moisture will be in place
for at least the next week, providing daily opportunities for
shower and thunderstorm activity, especially over the high terrain
in north/east/southeast Arizona but at times across the lower
deserts as well.

&&

.DISCUSSION...
A broad ridge of high pressure remains centered near the 4-corners
region this afternoon with 500 hPa heights near 594 dm over
south-central AZ. Anomalously strong easterly flow continues aloft
with 500 hPa wind speeds of 20-25 kts. Compared to yesterday, PWAT
remains similar at near 1.3-1.6" (highest towards Yuma), but with
some changes noted, including drier air in the mid levels but
more moisture in the boundary layer. Skies are mostly clear at the
moment due to subsidence behind the wave that moved through last
night, but with some convection beginning to form along the Rim.

In the short term, today is expected to mostly be a quiet day,
with the PV anomaly that kicked off yesterday's weather now well
to the southwest of the area. High temperatures will drop slightly
from yesterday and peak around 111F for Phoenix, but this is
still near 5 degrees above normal. In southeast California it will
be just a touch warmer with highs of 111-114F. A few storms along
the higher terrain north and east of Phoenix are certainly
possible.

By this evening model guidance suggests that another weak wave
will begin to impact the area. Anomalous mid level easterly flow
will continue, but some upper level support will also develop with
300 hPa winds of 30-40 kts and a somewhat favorable diffluent
zone aloft. Additionally, PWAT will increase this evening as the
typical Gulf Surge and possibly some diffuse outflow activity
brings additional moisture north. HREF guidance shows a
preferential zone of activity developing in southwest Arizona,
focusing on western Maricopa County through La Paz County.
Probabilities of 30 kt winds or greater surface winds approach
50% in the late evening and overnight hours, with a very marginal
risk of severe level wind possible. The main impacts look to be
lightning, wind, and dust, but localized heavy rain leading to
flooding is also possible. In the Phoenix area conditions look
less favorable, but a few HREF members have shown some activity
over the area and so an isolated thunderstorm is possible (15%
chance.)

Any storm activity should wrap up by mid morning on Monday. For
much of the rest of the week, conditions will probably be mostly
quiet as the center of the high pressure moves either directly
over the forecast area, or close to it. Not only will this help to
squash convection through subsidence, but shear will be much
lower, and there will be less of a tendency for deep moisture
transport into the area. Even though the risk of valley storms
will be low, afternoon storms over the higher terrain should
continue. If the high pressure sets up a little to the west of the
area, it is possible that storm chances in the valleys near
Phoenix could be a bit higher.

In terms of heat, high temperatures will mostly settle near
107-111F for the valleys for the next week. The NBM is showing a
25% chance or better of reaching 110F each day. There is a bit of
a signal for a return to wetter monsoon conditions near the end of
the forecast period as the upper level high moves east again.
Cluster analysis confirms that the model solutions where the
ridge is further east and stronger (with lower heights towards
southern California) offer better moisture return. Most ensemble
systems are showing a decent increase in PWAT and rain chances so
this will be something to keep an eye on going forwards.

&&

.AVIATION...Updated at 2354Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Midtropospheric high pressure is centered over northwest New
Mexico this afternoon generating southeasterly steering flow for
thunderstorms. Thus, the storms on the Rim have been reluctant to
move toward the Valley floor. However, outflow from those storms
(and any others for that matter) can generate new storms closer to
the metro area which in turn could lead to outflow causing a wind
shift at the TAF sites. So far, the outflow from the Rim storms
appears to be weakening though some new development has been
generated south of the Rim over eastern Gila County. In addition
to the Rim storms, there is also activity over Pima and eastern
Pinal County. At this time, the TAF sites most likely to see a
shift away from the current westerly surface winds are KIWA and
KSDL. But, the preexisting westerly winds will make it hard for
outflow from the northeast and/or southeast to overspread the
Valley floor this evening. Thus, the 00Z TAF package does not have
a direction change at KPHX or KDVT. In fact, in the absence of any
outflows, westerly winds will remain gusty long past sunset and
possibly past midnight. In the overnight hours, isolated to
scattered showers with embedded thunderstorms, are anticipated to
pass through western Maricopa County (and Yuma and La Paz
Counties) as a disturbance moves through before clearing from
southeast to northwest after 12Z. Those showers could brush the
metro area but confidence too low to reflect in the TAFs.
Otherwise, anticipate a batch of increasing mainly high clouds.
During the day Monday, anticipate westerly winds to prevail (with
afternoon gustiness) but with even lower likelihood of storms
affecting the metro area.

Southeast California/Southwest Arizona including KIPL and KBLH:

South and southeasterly surface winds will prevail through Monday.
During the overnight hours, anticipate isolated to scattered
showers, with embedded thunderstorms, to pass through La Paz and
Yuma Counties and possibly over the Lower Colorado River Valley.
Confidence in SHRA/TSRA occurring at KBLH is too low to reflect in
the TAF at this time. But, that activity could create variable
wind directions. Otherwise, anticipate an increase in mainly high
clouds tonight followed by decreasing clouds from southeast to
northwest during the day Monday.

&&

.FIRE WEATHER...
Sufficient monsoonal moisture will remain in place, resulting in
daily opportunities for shower and thunderstorm activity (best
chances across the high terrain in north/east/southeast Arizona).
MinRH values will remain mostly above 15% with overnight
recoveries between 30-50% across the lower deserts and 50-80%
across the higher terrain areas. Winds will remain fairly light
most of the time, with the exception being some enhanced afternoon
upslope breeziness as well as any thunderstorm activity resulting
in strong and erratic winds. Slightly cooler conditions as we
head into the week with daily readings dropping closer to normal.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...Excessive Heat Warning until 8 PM PDT this evening for CAZ562-
     563-566-567.

&&

DISCUSSION...Hodges
AVIATION...AJ
FIRE WEATHER...Feldkircher

In the hours before

Special weather statement, Jul 17, 8:10 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
810 PM MST Sun Jul 17 2022

AZZ543-544-546-548-549-180400-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
East Valley AZ-Central Phoenix AZ-North Phoenix/Glendale AZ-
810 PM MST Sun Jul 17 2022

...A strong thunderstorm will impact portions of Maricopa County
through 900 PM MST...

At 810 PM MST, Doppler radar was tracking a strong thunderstorm over
Falcon Field Airport, or over Mesa, moving west at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Phoenix, Mesa, Scottsdale, Gilbert, Tempe, Paradise Valley, East
Mesa, Mesa Riverview Mall, Tempe Marketplace, Papago Park, Piestewa
Peak Park, Arizona Mills Mall, Falcon Field Airport, Salt River
Indian Community, Downtown Mesa, South Phoenix, Superstition Springs
Mall, Downtown Phoenix, Downtown Scottsdale and Arizona State
University.

This includes the following highways...
AZ Interstate 10 between mile markers 145 and 156.
AZ Interstate 17 between mile markers 195 and 198.
AZ Route 51 between mile markers 1 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3348 11162 3337 11166 3337 11212 3365 11203
TIME...MOT...LOC 0310Z 104DEG 21KT 3345 11173

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

18
Special weather statement, Jul 17, 8:20 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
820 PM MST Sun Jul 17 2022

AZZ547-556-558-562-563-180400-
Southeast Gila County AZ-Tonto Basin AZ-Globe/Miami AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
820 PM MST Sun Jul 17 2022

...A strong thunderstorm will impact portions of Gila and Maricopa
Counties through 900 PM MST...

At 819 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles north of Claypool, or 14 miles east of Roosevelt, moving west
at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Roosevelt, Roosevelt Dam, Tonto National Monument and Roosevelt
Estates.

This includes AZ Route 188 between mile markers 225 and 247.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake Roosevelt, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3379 11113 3376 11099 3364 11092 3368 11084
      3365 11078 3353 11079 3349 11120 3383 11119
TIME...MOT...LOC 0319Z 091DEG 18KT 3362 11088

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

18

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:56 PM MSTDust Storm WarningPSRPinal64 min
Jul 17, 7:27 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal48 min
Jul 17, 7:47 PM MSTSevere Thunderstorm WarningPSRPinal43 min
Jul 17, 7:53 PM MSTDust Storm WarningPSRMaricopa, Pinal67 min
Jul 17, 8:10 PM MSTSpecial Weather StatementPSR50 min
Jul 17, 8:13 PM MSTSevere Thunderstorm WarningPSRMaricopa47 min
Jul 17, 8:20 PM MSTSpecial Weather StatementPSRGila40 min
Jul 17, 8:22 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal53 min
Jul 17, 8:58 PM MSTSevere Thunderstorm WarningPSRMaricopa47 min
Jul 17, 9:11 PM MSTFlash Flood WarningPSRMaricopa2 hr
Jul 17, 9:28 PM MSTSpecial Weather StatementPSR47 min
Jul 17, 9:45 PM MSTSevere Thunderstorm WarningPSRMaricopa45 min
Jul 17, 10:12 PM MSTSevere Thunderstorm WarningPSRMaricopa48 min
Jul 17, 10:56 PM MSTSpecial Weather StatementPSR49 min
Jul 17, 11:22 PM MSTSpecial Weather StatementPSR38 min
Jul 17, 11:45 PM MSTSpecial Weather StatementPSR45 min
Jul 18, 12:29 AM MSTSpecial Weather StatementPSRLa Paz46 min
Jul 18, 12:31 AM MSTSpecial Weather StatementPSR29 min
Jul 18, 12:58 AM MSTSpecial Weather StatementPSRMaricopa47 min
Jul 18, 1:16 AM MSTSpecial Weather StatementPSR29 min
Jul 18, 1:18 AM MSTSpecial Weather StatementPSRMaricopa42 min
Jul 18, 1:44 AM MSTSpecial Weather StatementPSRMaricopa46 min
Jul 18, 2:29 AM MSTSpecial Weather StatementPSRMaricopa46 min
Jul 18, 3:08 AM MSTSpecial Weather StatementPSRMaricopa52 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.